Over-exercise 'leads to withdrawal symptoms'
19th August 2009
Excessive exercise causes the same withdrawal symptoms experienced by heroin addicts, according to new research.
Scientists found that rats which exercised on a wheel excessively showed withdrawal symptoms similar to those seen in recovering heroin addicts.
Researchers in the August issue of Behavioural Neuroscience outlined the similarities, which included compulsive exercise and greater weight loss.
Lead author Robin Kanarek of Tufts University explained that this is not an excuse to avoid exercise.
He said: 'As with food intake and other parts of life, moderation seems to be the key.
'Exercise, as long as it doesn't interfere with other aspects of one's life, is a good thing with respect to both physical and mental health.'
The NHS recommends adults do at least 30 minutes of exercise for five days per week. The organisation also warns that over-exercise can be dangerous, particularly after long periods of inactivity.